Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Columbia, SC

May 4, 2002Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2002, 7:45 PM EDT for Orangeburg County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2002, 7:45 PM EDT (23:45 UTC)
Expired
May 4, 2002, 8:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:55 PM EDTHail 1Rowesville, SCShiriff reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 042345
SVRCAE
SCC075-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF BOWMAN..MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    COPE
    ROWESVILLE
    BOWMAN.
    
LAT...LON 3344 8102 3326 8102 3320 8025 3345 8024

TTH/LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:50 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 4, 2:50 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT MAY 4 2002

AFTER HEAVY SHOWERS MOVED THROUGH THIS MORNING CAUSING TEMPS TO DROP
VERY QUICKLY...CLOUDS AND A FEW ISOLATED SHOWERS WILL BE THE CALL
FOR TONIGHT. WILL MENTION DRIZZLE IN THE NRN COUNTIES WITH A SLIGHT
CHANCE OVER CAE AND A CHANCE OF SHOWERS FURTHER SOUTH IN THE
PROXIMITY OF THE FRONT. MODELS ARE IN GOOD AGREEMENT WITH HIGH
PRESSURE BUILDING IN ON SUNDAY AND GRADUALLY DRYING THINGS OUT. WILL
KEEP CLOUDS IN THROUGH MID DAY THEN CLEARING. MONDAY RETURNS TO MORE
NORMAL TEMPS AND A MOSTLY SUNNY DAY IN STORE.

EXTENDED...500 MB HEIGHTS WILL CONTINUE TO RISE IN THE EAST AS A
TROUGH WILL DIG IN THE WEST. THIS WILL CAUSE TEMPERATURES TO RISE
ABOVE NORMAL TUESDAY THROUGH THURSDAY. HIGHS WILL BE IN THE 90S WITH
AND ISOLATED AIR MASS THUNDERSTORM DEVELOPING IN THE AFTERNOON.
MODELS INDICATE WEAK IMPULSES RIDING OVER THE TOP OF THE RIDGE
THROUGH THE PERIOD. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY
NIGHT AND HANGUP OVER THE AREA ON FRIDAY AS A COOL HIGH PRESSURE
CENTER WILL SLIDE OFF THE EAST COAST ON SAT.

FCSTID = 17
CAE   54  80  56  84 /  20   0   0   0
AGS   55  82  54  85 /  40   0   0   0
SSC   54  80  56  84 /  20   0   0   0
OGB   55  81  56  84 /  40   0   0   0

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:19 PM EDTSevere Thunderstorm WarningCAEBamberg26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.